National Public Radio recently ran a story covering a Standford University study that found that Ketamine may act as an opioid, and therefore may have the potential to cause addiction. See? It's like I always say: Glass half empty. But this is a preliminary study, and the findings will have to be duplicated by others.
Listen to the story.
So I was manic for 8 weeks. I am now severely depressed and my pdoc took me of fluoxetine when i was manic, but now she has put me back on fluoxetine 20 mg. I'm worried I will become manic again. I had a very bad manic episode this time and don't want a reccurance.
If you became manic on an antidepressant how long did it take for you to become manic. Was it gradual or sudden? I wonder could I recognize symptoms quickly and go off it.
I have been struggling with my Bipolar II depression for years, and am now going to pursue ECT due to my being medication resistant. I take 250mg/day of Lamictal (an anticonvulsant), 12mg/day of Valium, and an anti-depressant.
I had a consultation with the ECT doctor, and he said that not only will my Lamictal make it difficult for him to induce a proper seizure, which I was already aware of, but that Valium, a benzodiazepine, also prevents seizures. I never knew that, but apparently paramedics use a benzodiazepine nose spray for people having seizures.
So I got hit with two barrels when I was only expecting one: Not only will the Lamictal hinder ECT, but so will my Valium, a benzodiazepine.
I have hyper-withdrawal syndrome, so I can't just drop the Lamictal (which stopped working years ago) and begin ECT. I'm also at a good Valium dose which I don't want to mess with. The doctor will have to increase the electric charge sent to my brain (as relative to someone not on two drugs that prevent convulsions) in order to induce a seizure.
I'm understandably wary of having electricity sent through my brain, but given my particular circumstances, I have nothing left to lose. But as stated above, a larger-than-normal charge of electricity will need to be used. I worry that such a high voltage could have lifelong negative side effects, like chronic migraines for instance. Have studies even been done using such potentially high electric charges in modern ECT therapy and what kind of unknown dangers that could elicit?
Bipolar patients usually have an AC in their med regiment, as well as a benzo of some kind, and I'm sure lots of people with treatment-resistant BP II depression have had ECT. How did they do it? The doctor also said that as treatment continues (Mon, Wed, Fri. for a couple weeks) even a normal person not on seizure-inhibiting drugs has to have the voltage increased with each treatment, as if the brain develops a type of tolerance to the procedures.
For the sake of simplicity, let's say the voltage scale is from 1-10, with 1 being the typical charge sent into an ECT patient's brain who's not taking two drugs that inhibit seizures. As stated above, the doctor told me it's not uncommon to have to increase the voltage for a regular person not on the drugs I'm on as treatment progresses. Well, I'm taking 250mg of Lamictal and 12mg of Valium daily. For me, let's say instead of 1 voltage, it takes 4 for the first procedure. By the time the entire ECT regiment is finished, let's suppose a regular person will have ended up on a voltage charge of 5. For me, with my seizure-inhibiting drugs, let's say I end up at a 10+ voltage charge. That's what I'm afraid of. Relatively (in the modern sense) untested ECT territory and its effects on the brain.
I'm aware of the side effects for ECT for regular people, and I'm not bothered. Like I said, I need help desperately. But in my case, essentially taking TWO anticonvulsants, could my brain be permanently damaged by electric charges that could end up being substantially greater than 95% of people who have this procedure done? Do I need to worry that I'll develop side effects, potentially lifelong? Side effects/damage that would be very rare for someone receiving normal, low-voltage charges? Chronic migraines, ticks, general cognitive defects, noticeable loss in creative ability, writing ability, etc. I'll be receiving high-voltage charges, potentially much higher charges than 95% of people who undergo ECT. And as like normal patients, each treatment should require an ever-increasing charge to induce the seizure.
What should I think about all of this? What should I do?
I'm in an acute depressive state right now, so treatment may begin in just days. Any help is much appreciated.
I have had doctors consider bipolar type II for me on and off but they never really seemed to be firm with the diagnosis. Conversely, I have had doctors say I don't have bipolar, but MDD. I recently decided to have a few short sessions with a very good psychiatrist and this is what he told me; People with bipolar type II often tend to have hypomania in their late teens to early 20's before having a depressive episode. He said people with bipolar II tend to experience more depression and less clear hypomania as they get older.
When I was 22 I remember feeling on top of the world. I talked and joked constantly; I had magical thinking and thought I was psychic; And then something bad happened and it just seemed like I couldn't deal with life much and then things went downhill with a big crash at the end.
I'd rebound super quickly after a bought of meds and then I would be euthymic to dysthymic and that's where I would stay. Life would then get good and would start to have a magical quality again; I'd make some bad choices- caused maybe by my mindstate and/or a combination of poor coping mechanisms and then things would start to go downhill. The next episode went downhill slowly until I dug up some traumas, and then I was suddenly suicidal. I clawed my way out of that depression- barely. I began experiencing dysthymia with a heavy slice of anxiety. That bought of depression and anxiety seemed brought on because I felt so disconnected and like everything wasn't making sense anymore. I felt agitated and terrified of going out in public. I started experiencing panic attacks in public.
I tried antidepressants which worked in the beginning but I felt like I was clinging to sanity with a thread on them in the end. I felt kind of numb but mostly strange and anxious.
I went off them and anxiety would get worse; I went from being very anxious to majorly anxious. Then I would sort of half recover but never fully. I was often very socially phobic to being set off into an anxiety attack when having to do something like ordering coffee.
I was tried on topomax which worked like a charm at first but it was a little hard on the insides. I was not always med compliant because it seemed like no one was sure of what was happening with me; their diagnosis seemed to change dramatically from doctor to doctor which made it hard for me to manage consistent treatment. It seemed like everyone had a different opinion on how I should be treated.
I am doing ok. The new psych suggested aggressive treatment of my symptoms; he said the current drugs I am on are ok for now but maybe switching to atypical antipsychotics and a drug like Lamictal might be better for me in the long run. Unfortunately this doctor is not my permanent doctor as I felt he gave me useful advice on getting treatment. He is transferring his diagnostic info to my family doctor with med suggestions. My family doctor has managed patients with bipolar so I think I this has put me on track to consistent treatment.